Orbitablutung als folge einer heparininduzierten thrombozytopenie

Translated title of the contribution: Spontaneous orbital hemorrhage due to heparin induced thrombocytopenia

Hendrik P N Scholl, Hans Jürgen Thiel, Torsten Schlote

Research output: Contribution to journalArticle

Abstract

Background: Spontaneous orbital hemorrhage is a rare but sight threatening incident. Several causative factors are known. Infrequently, hemorrhagic ocular complications can be associated with heparin therapy. The mechanism can involve a immunologically caused thrombocytpenia. In every hemorrhagic ocular complication which occurs in patients treated with heparin Heparin-induced thrombocytopenia (HIT) must be taken into consideration. Patient: A 76-year-old woman who underwent hip surgery three weeks prior to a spontaneous orbital hemorrhage had been treated with subcutaneous heparin. CT scan of the right orbit showed peribulbar hemorrhage with the main focus retro-lateral of the bulbus. Retrobulbar expansion of the hemorrhage was only slight with no compression of the optic nerve. There was no sign of tumor or anomaly of blood vessels. Blood cell count revealed a marked thrombocytopenia with 8000/μl. After discontinuation of heparin therapy, thrombocytes' cell counts rised rapidly with 114000/μl after three days. Parallel to the normalization of the thrombocytes' cell counts the clinical symptoms disappeared quickly. Conclusions: Heparin-induced thrombocytopenia as a cause for spontaneous orbital hemorrhage has never been reported before. For differential diagnosis in patients with hemorrhagic ocular complications, HIT must taken into account. The most important measure is counting thrombocytes. In thrombocytopenia, heparin therapy must be discontinued before hemorrhagic or thromboembolic complications occur.

Original languageGerman
Pages (from-to)197-200
Number of pages4
JournalKlinische Monatsblatter fur Augenheilkunde
Volume215
Issue number3
StatePublished - Sep 1999
Externally publishedYes

Fingerprint

Thrombocytopenia
Heparin
Hemorrhage
Blood Platelets
Retrobulbar Hemorrhage
Cell Count
Blood Cell Count
Orbit
Optic Nerve
Blood Vessels
Hip
Differential Diagnosis
Therapeutics
Neoplasms

Keywords

  • Heparin
  • Heparin-induced thrombocytopenia (HIT)
  • Orbital hemmorhage
  • Thrombocytopenia

ASJC Scopus subject areas

  • Ophthalmology

Cite this

Scholl, H. P. N., Thiel, H. J., & Schlote, T. (1999). Orbitablutung als folge einer heparininduzierten thrombozytopenie. Klinische Monatsblatter fur Augenheilkunde, 215(3), 197-200.

Orbitablutung als folge einer heparininduzierten thrombozytopenie. / Scholl, Hendrik P N; Thiel, Hans Jürgen; Schlote, Torsten.

In: Klinische Monatsblatter fur Augenheilkunde, Vol. 215, No. 3, 09.1999, p. 197-200.

Research output: Contribution to journalArticle

Scholl, HPN, Thiel, HJ & Schlote, T 1999, 'Orbitablutung als folge einer heparininduzierten thrombozytopenie', Klinische Monatsblatter fur Augenheilkunde, vol. 215, no. 3, pp. 197-200.
Scholl, Hendrik P N ; Thiel, Hans Jürgen ; Schlote, Torsten. / Orbitablutung als folge einer heparininduzierten thrombozytopenie. In: Klinische Monatsblatter fur Augenheilkunde. 1999 ; Vol. 215, No. 3. pp. 197-200.
@article{b7495d9d4e354fdf82293001d6d95257,
title = "Orbitablutung als folge einer heparininduzierten thrombozytopenie",
abstract = "Background: Spontaneous orbital hemorrhage is a rare but sight threatening incident. Several causative factors are known. Infrequently, hemorrhagic ocular complications can be associated with heparin therapy. The mechanism can involve a immunologically caused thrombocytpenia. In every hemorrhagic ocular complication which occurs in patients treated with heparin Heparin-induced thrombocytopenia (HIT) must be taken into consideration. Patient: A 76-year-old woman who underwent hip surgery three weeks prior to a spontaneous orbital hemorrhage had been treated with subcutaneous heparin. CT scan of the right orbit showed peribulbar hemorrhage with the main focus retro-lateral of the bulbus. Retrobulbar expansion of the hemorrhage was only slight with no compression of the optic nerve. There was no sign of tumor or anomaly of blood vessels. Blood cell count revealed a marked thrombocytopenia with 8000/μl. After discontinuation of heparin therapy, thrombocytes' cell counts rised rapidly with 114000/μl after three days. Parallel to the normalization of the thrombocytes' cell counts the clinical symptoms disappeared quickly. Conclusions: Heparin-induced thrombocytopenia as a cause for spontaneous orbital hemorrhage has never been reported before. For differential diagnosis in patients with hemorrhagic ocular complications, HIT must taken into account. The most important measure is counting thrombocytes. In thrombocytopenia, heparin therapy must be discontinued before hemorrhagic or thromboembolic complications occur.",
keywords = "Heparin, Heparin-induced thrombocytopenia (HIT), Orbital hemmorhage, Thrombocytopenia",
author = "Scholl, {Hendrik P N} and Thiel, {Hans J{\"u}rgen} and Torsten Schlote",
year = "1999",
month = "9",
language = "German",
volume = "215",
pages = "197--200",
journal = "Klinische Monatsblatter fur Augenheilkunde",
issn = "0023-2165",
publisher = "Ferdinand Enke Verlag",
number = "3",

}

TY - JOUR

T1 - Orbitablutung als folge einer heparininduzierten thrombozytopenie

AU - Scholl, Hendrik P N

AU - Thiel, Hans Jürgen

AU - Schlote, Torsten

PY - 1999/9

Y1 - 1999/9

N2 - Background: Spontaneous orbital hemorrhage is a rare but sight threatening incident. Several causative factors are known. Infrequently, hemorrhagic ocular complications can be associated with heparin therapy. The mechanism can involve a immunologically caused thrombocytpenia. In every hemorrhagic ocular complication which occurs in patients treated with heparin Heparin-induced thrombocytopenia (HIT) must be taken into consideration. Patient: A 76-year-old woman who underwent hip surgery three weeks prior to a spontaneous orbital hemorrhage had been treated with subcutaneous heparin. CT scan of the right orbit showed peribulbar hemorrhage with the main focus retro-lateral of the bulbus. Retrobulbar expansion of the hemorrhage was only slight with no compression of the optic nerve. There was no sign of tumor or anomaly of blood vessels. Blood cell count revealed a marked thrombocytopenia with 8000/μl. After discontinuation of heparin therapy, thrombocytes' cell counts rised rapidly with 114000/μl after three days. Parallel to the normalization of the thrombocytes' cell counts the clinical symptoms disappeared quickly. Conclusions: Heparin-induced thrombocytopenia as a cause for spontaneous orbital hemorrhage has never been reported before. For differential diagnosis in patients with hemorrhagic ocular complications, HIT must taken into account. The most important measure is counting thrombocytes. In thrombocytopenia, heparin therapy must be discontinued before hemorrhagic or thromboembolic complications occur.

AB - Background: Spontaneous orbital hemorrhage is a rare but sight threatening incident. Several causative factors are known. Infrequently, hemorrhagic ocular complications can be associated with heparin therapy. The mechanism can involve a immunologically caused thrombocytpenia. In every hemorrhagic ocular complication which occurs in patients treated with heparin Heparin-induced thrombocytopenia (HIT) must be taken into consideration. Patient: A 76-year-old woman who underwent hip surgery three weeks prior to a spontaneous orbital hemorrhage had been treated with subcutaneous heparin. CT scan of the right orbit showed peribulbar hemorrhage with the main focus retro-lateral of the bulbus. Retrobulbar expansion of the hemorrhage was only slight with no compression of the optic nerve. There was no sign of tumor or anomaly of blood vessels. Blood cell count revealed a marked thrombocytopenia with 8000/μl. After discontinuation of heparin therapy, thrombocytes' cell counts rised rapidly with 114000/μl after three days. Parallel to the normalization of the thrombocytes' cell counts the clinical symptoms disappeared quickly. Conclusions: Heparin-induced thrombocytopenia as a cause for spontaneous orbital hemorrhage has never been reported before. For differential diagnosis in patients with hemorrhagic ocular complications, HIT must taken into account. The most important measure is counting thrombocytes. In thrombocytopenia, heparin therapy must be discontinued before hemorrhagic or thromboembolic complications occur.

KW - Heparin

KW - Heparin-induced thrombocytopenia (HIT)

KW - Orbital hemmorhage

KW - Thrombocytopenia

UR - http://www.scopus.com/inward/record.url?scp=0032832987&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0032832987&partnerID=8YFLogxK

M3 - Article

VL - 215

SP - 197

EP - 200

JO - Klinische Monatsblatter fur Augenheilkunde

JF - Klinische Monatsblatter fur Augenheilkunde

SN - 0023-2165

IS - 3

ER -